Missouri, 2004

Flash Flooding in Missouri, April 24, 2004

April 24, 2004 · NWS PAH · 4 events in 4 counties and zones

Localized flash flooding of roads and creeks occurred as a series of thunderstorms crossed parts of southeast Missouri. South of Poplar Bluff, water was over County Road 323.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Localized flash flooding of roads and creeks occurred as a series of thunderstorms crossed parts of southeast Missouri. South of Poplar Bluff, water was over County Road 323. In Wayne County, a few state and county roads were closed due to high water, and a few county roads were washed out. In Ripley County, creeks overflowed across low water bridges. Water was reported over some roads in Bollinger County, but no road closures were required. This flooding was caused by thunderstorms that produced heavy rain over ground saturated from recent heavy rain. At Poplar Bluff, 1.50 inches of rain fell from these storms, bringing the rainfall total for the April 21-24 period to 3.54 inches. The total for the same period at Doniphan was 4.98 inches, and at Van Buren was at least 4.61 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 12:38 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 12:38 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT APR 24 2004

.DISCUSSION...

16Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED IN KANSAS OVER
KSLN WITH A WAVY WARM FRONT EXTENDING SOUTHEAST INTO NORTHWEST
ARKANSAS THEN NORTHEAST THROUGH THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE.  A COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH EASTERN
OKLAHOMA INTO NORTHEAST TEXAS.   LATEST COMPOSITE RADAR SHOWED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE NORTHERN
MOST PORTIONS OF THE PAH FORECAST AREA MOVING NORTH...WITH A LARGE
SWATH OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
ARKANSAS INTO SOUTHWEST AND CENTRAL MISSOURI.  LATEST VISIBLE
SATELLITE SHOWING SOME BREAKS IN THE CLOUDS MAKING THEIR WAY INTO
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.  THIS HEATING WILL CAUSE
FURTHER DESTABILIZATION ACROSS THE SOUTHERN HALF OF OUR REGION...AND
COMBINED WITH THE WARM FRONT MAKING ITS WAY NORTHWARD...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND MOVE
NORTH...ESPECIALLY ACROSS THE WESTERN HALF OF OUR FA.  A TORNADO
WATCH IS IN EFFECT FOR MOST OF OUR SOUTHEAST MISSOURI COUNTIES UNTIL
01Z SUNDAY.  ALL BUT SOUTHWEST INDIANA COUNTIES ARE INCLUDED IN THE
SPC DAY 1 SLIGHT RISK.

MORE SHOWERS AND STORMS WILL DEVELOP AHEAD OF THE COLD FRONT WHICH
WILL MOVE ACROSS THE REGION TONIGHT INTO EARLY SUNDAY.
ETA/MESOETA/GFS IN DECENT AGREEMENT ON TIMING...WITH ETA AND GFS QPF
AMOUNTS A LITTLE LESS THAN THE MESOETA.  BOTH THE ETA AND MESOETA
HAVE BACKED OFF A LITTLE WITH THE QPF.  WILL CONTINUE WITH THE
MENTION OF HEAVY RAIN FOR TONIGHT...AND WILL HOLD OFF ON A FLOOD
WATCH.  EXCEPT FOR A COUPLE OF SMALL BULLSEYES OF AROUND AN INCH
OVERNIGHT...QPF AMOUNTS AND FAIRLY QUICK PASSAGE OF THE FRONT SHOULD
PREVENT ANY WIDESPREAD FLOODING PROBLEMS.  HOWEVER...DEPENDING ON
AFTERNOON THUNDERSTORM DEVELOPMENT AND RESULTANT RAINFALL
AMOUNTS...WILL HAVE TO KEEP AN EYE ON MAINLY MY WESTERN COUNTIES
WHICH HAVE HAD SIGNIFICANT RAIN OVER THE PAST FEW DAYS.  IF
SIGNIFICANT RAIN FALLS THIS AFTERNOON...MAY HAVE TO REVISIT THIS
TOPIC.

COLD FRONT SHOULD MOVE EAST OF THE FA BY MIDDAY SUNDAY.  POPS
DIMINISH FROM WEST TO EAST AS DAY PROGRESSES...WITH A SLIGHT CHANCE
LINGERING IN EASTERN MOST FA SUNDAY AFTERNOON.  TIMING IN CURRENT
ZONES IS IN GOOD SHAPE AND ONLY MADE SOME MINOR TWEAKS TO GOING
POPS.

DRY WEATHER IS THEN EXPECTED THROUGH MOST OF THE WORK WEEK AS HIGH
PRESSURE SLIDES SOUTH OF OUR REGION INTO THE SOUTHEASTERN U.S. BY
WEDNESDAY MORNING.  NEXT CHANCE OF SHOWERS AND STORMS WILL BE IN THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...WITH CHANCES SPREADING
ACROSS THE REST OF THE FA ON FRIDAY AND LASTING INTO SATURDAY...AS
THE GFS BRINGS A FRONT ACROSS THE AREA.  INTRODUCED POPS INTO THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...OTHERWISE ONLY MADE
MINOR CHANGES TO THE POPS.

AS FOR TEMPS... RAISED GOING LOWS TONIGHT A COUPLE OF DEGREES CLOSE
TO MAV/MET GUIDANCE...ESPECIALLY SOUTHERN PORTIONS...WITH WARM FRONT
MOVING NORTH OF THE REGION EARLY TONIGHT.  MAV/MET/FWC WITHIN A
COUPLE OF DEGREES OF EACH OTHER FOR SATURDAY THROUGH SUNDAY...AND
THESE VALUES MATCH UP WELL WITH GOING FORECAST.  IN THE
EXTENDED...STUCK PRETTY CLOSE TO MEX VALUES...WHICH ONLY REQUIRED
MINOR CHANGES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RST
Hazardous weather outlook, Apr 24, 9:27 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT SAT APR 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1027 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
AREA THROUGH TONIGHT. THE INITIAL RISK WILL EXIST WHEN A WARM FRONT
LIFTS NORTH ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING.
SATELLITE SUGGESTS THAT THERE MAY BE SOME SUNSHINE THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY.
THIS MAY SERVE TO DESTABILIZE THE ATMOSPHERE ENOUGH FOR SCATTERED
STRONG TO SEVERE THUNDERSTORMS. AN ADDITIONAL CONCERN IS INCREASED
WIND SHEAR ALONG THE WARM FRONT. STORMS THAT FORM IN CLOSE PROXIMITY
TO THE WARM FRONT MAY HAVE THE POTENTIAL TO PRODUCE A TORNADO.

A COLD FRONT WILL APPROACH TONIGHT AND INITIATE ANOTHER ROUND OF
HEAVY RAIN...POSSIBLY AS MUCH AS 1 TO 2 INCHES. IT WILL ALSO
INTRODUCE ANOTHER CHANCE OF SEVERE THUNDERSTORMS.

MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER...AND CURRENT
RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DEPARTING COLD FRONT WILL LINGER A CHANCE OF THUNDERSTORMS INTO
SUNDAY...MAINLY IN THE MORNING. WITH THE FRONT WILL LINGER A SLIGHT
RISK THAT STORMS MAY BECOME SEVERE.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER...AND
CURRENT RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
April 24, 5:00 PM CST to 7:00 PM CST
Where
Ripley County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Flash Flood, Butler

When
April 24, 6:35 PM CST to 8:00 PM CST
Where
Butler County, 2 mi S of Poplar Bluff
Reported by
EMERGENCY MANAGER
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Flash Flood, Wayne

When
April 24, 6:55 PM CST to 8:45 PM CST
Where
Wayne County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Flash Flood, Bollinger

When
April 24, 7:25 PM CST to 8:50 PM CST
Where
Bollinger County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389553, 5389550, 5389551, 5389552.